Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 98, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2022, 11:33 PM CDT for Ida County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 11:33 PM CDT (04:33 UTC)
- Expired
- May 20, 2022, 12:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 11:49 PM CDT | HAIL 1 | 2 Ese Ida Grove, IA | REPORT RECEIVED VIA SOCIAL MEDIA WITH PICTURE SHOWING 1 INCH HAIL ON A RULER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 8:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
863
WUUS53 KFSD 200433
SVRFSD
IAC093-200500-
/O.NEW.KFSD.SV.W.0098.220520T0433Z-220520T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1133 PM CDT Thu May 19 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Ida County in west central Iowa...
* Until midnight CDT.
* At 1133 PM CDT, a severe thunderstorm was located near Danbury, or
12 miles southwest of Ida Grove, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Ida Grove around 1150 PM CDT.
Other locations in the path of this severe thunderstorm include
Arthur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 9567 4245 9533 4238 9532 4221 9533
4221 9567
TIME...MOT...LOC 0433Z 243DEG 42KT 4221 9563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
APT2 follow-up statements
842
WWUS53 KFSD 200453
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1153 PM CDT Thu May 19 2022
IAC093-200500-
/O.CON.KFSD.SV.W.0098.000000T0000Z-220520T0500Z/
Ida IA-
1153 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN IDA COUNTY...
At 1153 PM CDT, a severe thunderstorm was located over Arthur, or 7
miles east of Ida Grove, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Ida County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4234 9546 4245 9533 4238 9532 4230 9532
4228 9545
TIME...MOT...LOC 0453Z 243DEG 42KT 4232 9534
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
APT212
WWUS53 KFSD 200456
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1156 PM CDT Thu May 19 2022
IAC093-200506-
/O.EXP.KFSD.SV.W.0098.000000T0000Z-220520T0500Z/
Ida IA-
1156 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Iowa.
LAT...LON 4234 9546 4245 9533 4238 9532 4230 9532
4228 9545
TIME...MOT...LOC 0456Z 243DEG 42KT 4233 9531
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:47 PM CDT, 46 minutes earlier.
Area forecast discussion, May 19, 10:47 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1047 PM CDT Thu May 19 2022 .SHORT TERM...(This Evening through Friday) Issued at 239 PM CDT Thu May 19 2022 KEY MESSAGES: 1. Hot and windy conditions this afternoon. 2. Still very conditional risk for convection later today. 3. Brief strong winds in the post-frontal regime this evening. 4. Cooler than normal, but mostly dry this weekend. 5. Still cooler than normal, with scattered rain next week. THIS AFTERNOON: Surface analysis this afternoon places warm front just on the edge of the CWA stretching NW to SE along the Buffalo Ridge of SW Minnesota into north central Iowa. Within this corridor, and enhanced area of MLCAPE approaching 2000 J/KG persists with 0-6KM shear 40-50 knots, and 0-1 helicity over 300 m2/s2. Deep mixing suggested by the HRRR/RAP has come to fruition to the south and southwest of the boundary, with meaningful boundary layer moisture of 60 dew points just skirting along the southern edges of the CWA from Ida Grove to Estherville. Further west, dew points have fallen into the lower 50s in most locations. The greatest indications of where convection may try to develop will be focused along the warm front in south central Minnesota, where the strongest surface convergence exists. WoFs data indicates the greatest vertical motion potential exists just on the edge of Cottonwood, Jackson, and Emmet counties within the next 1-2 hours. Hail, damaging winds and a tornadic threat will be present in this area, but that may likely end up east of the forecast area. Elsewhere, have strayed away from any of the NAM clusters and NAM related CAMS, which continue to significantly overplay boundary layer moisture this afternoon. That said, it will be possible to see isolated to scattered shower/storm development from Spencer southwest towards Sioux City by late afternoon as convective temps are met. The result of the warm and dry boundary layer however is a thin CAPE profile with high-based inverted V soundings. Suggesting at least some potential for localized strong winds in any robust collapsing storm. Hail does not seem to be a risk with this activity. THIS EVENING/OVERNIGHT: Our greatest potential for convection will come as a strong frontal boundary surges southeast this evening. Again, convection may struggle on this boundary given poor boundary layer moisture. However, best surface convergence will be maximized over NE Nebraska and adjacent areas of Iowa after 00Z, potentially sparking a thin line of convection on the advancing front. Again, CAPE is very thin, minimizing hail potential and leading to localized strong winds, if any line can develop. DCAPE is upwards of 1000-1200 J/KG. Convective development is certainly not guaranteed. Further northwest, mid-lvl frontogenesis will develop producing a narrow corridor of showers, and arrival of broad mid-lvl forcing could spark additional showers and isolated thunder further east into the overnight. Lift along the mid-lvl frontal zone is maximized from mid- evening through early Friday morning, but this precipitation area will be fighting an increasing low- lvl dry layer which could lead to a more impressive radar display than reality. There will also be a small concern for a brief period of 30-45 mph winds in the post frontal airmass this evening. Observations over western SD have shown near advisory criteria at times this afternoon. Have trended the forecast towards the highest mixing models which bring a brief period of near advisory conditions. Due to the short duration in winds, will opt for no advisory. FRIDAY: Temperatures with quite a bit of cloud cover will remain in place on Friday. Highs mix up into the 60s in most locations, with wind gusts in the 20 to 30 mph range in the afternoon. .LONG TERM...(Friday Night through Thursday) Issued at 239 PM CDT Thu May 19 2022 SATURDAY-SUNDAY: Really no major changes made to the weekend forecast. The region will be under the influence of a deep upper trough over central North America. At the surface, high pressure slides through the Northern Plains keeping temperatures 5 to 10 degrees below normal both Saturday and Sunday. Winds weaken Saturday night, and could produce favorable radiational cooling conditions IF we are able to shed the lingering low-mid lvl cloud cover. Will continue to advertise a risk of frost in most areas. MONDAY-THURSDAY: There is more confidence in a mid-lvl trough passing through the region late Monday into Tuesday. Moisture will slowly advect northward, but instability is going to be lacking. The result will be passing showers through the Tri-State area into Tuesday. The northern US will be stuck in a bit of northwestern flow into the middle of next week. This general leads to minimal severe weather risks and near to slightly cooler than normal temperatures. Some signs in medium to long range models that a warmup will return for the end of next week to next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1037 PM CDT Thu May 19 2022 Isolated thunderstorms over northwestern IA will exit the area around 06Z, though scattered showers over central and eastern SD will continue through the late night hours. West/northwesterly winds will be light overnight, then increase on Friday morning, gusting 25 to 30 kts into the afternoon. Winds will then decrease on Friday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, May 19, 8:05 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 805 AM CDT Thu May 19 2022 SDZ038-039-050-052>054-057>061-063>065-068-069-201315- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- Yankton- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Gusty west to northwest winds are expected late this afternoon. Gusts up to 45 mph may be possible through midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost may be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-020>022-031-032-MNZ090-201315- Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may be possible late this afternoon across portions of north central and northwestern Iowa. Large hail up to half dollar size and damaging winds to 60 mph can be expected with any storm that forms. As a cold front arrives late Thursday evening, additional thunderstorms may develop along and east of a line from Sioux City to Spencer. These storms could also produce half dollar size hail and 60 mph winds. The greatest risk for storms will fall between 8 pm and 11pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost may be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5-11 pm. IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-014-SDZ040-055- 056-062-066-067-070-071-201315- Lyon-Sioux-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Dixon- Dakota-Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hot and breezy conditions are expected to develop by Thursday afternoon. As a cold front moves in from the west, there is a risk for an isolated thunderstorm to develop in the evening. Any thunderstorm that develops could produce marginally severe winds of 60 mph, and small hail. Gusty winds are expected Thursday evening and continue into the overnight hours, with winds up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost is possible Saturday night as temperatures fall into the middle 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.